Texas, 2014Hail in Texas, September 2, 2014
September 2, 2014 · NWS AMA · 9 events in 2 counties and zones
Isolated convection developed over the southern Texas Panhandle during the early evening hours of the 2nd. A weak upper level disturbance combined with moderate instability to allow this convection to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated convection developed over the southern Texas Panhandle during the early evening hours of the 2nd. A weak upper level disturbance combined with moderate instability to allow this convection to become severe. Hail up to the size of golf ball were reported in the city of Amarillo before the storm dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 2, 5:35 PM CST, 6 minutes earlier.
Area forecast discussion, Sep 2, 5:35 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT TUE SEP 2 2014
.AVIATION...
ISOLATED THUNDERSTORM IS DEVELOPING AT THIS TIME JUST SOUTH OF KAMA
ALONG INSTABILITY AXIS AND CONVERGENCE ZONE. WILL INCLUDE VCTS AND
TEMPO TSRA FOR A COUPLE OF HOURS AT KAMA. COULD SEE BRIEF GUSTS TO
AROUND 35 KT WITH THUNDERSTORMS.
OTHERWISE...SOUTHEAST SURFACE WINDS EXPECTED TO VEER TO SOUTH AND
SOUTH SOUTHWEST OVERNIGHT UNDER A GENERALLY CLEAR SKY. SOUTH
SOUTHWEST SURFACE WINDS EXPECTED TO COMMENCE GUSTING INTO THE 25 TO
30 KT RANGE AROUND 14Z OR 15Z WEDNESDAY. CLEAR SKY EXPECTED MOST OF
THE DAY...WITH HIGH-BASED CUMULUS DEVELOPING AROUND KDHT AROUND 21Z
WEDNESDAY.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 349 PM CDT TUE SEP 2 2014/
DISCUSSION...TONIGHT THROUGH NEXT TUESDAY
NO OVERWHELMING CHANGES WERE MADE TO THE FORECAST AS UNCERTAINTY
CONTINUES TO ABOUND LATER IN THE PERIOD. ONE OF THE MAIN SOURCES OF
UNCERTAINTY CONTINUES TO BE THE TROPICS AS TS DOLLY IN THE WRN GULF
AND TS NORBERT IN THE ERN PACIFIC WILL CERTAINLY CONTRIBUTE MOISTURE
TO THE PATTERN EVENTUALLY. THESE SYSTEMS WILL ALSO AFFECT THE OVERALL
UPR AIR PATTERN EVOLUTION IN WAYS THAT WILL NOT BE WELL MODELED.
TONIGHT THROUGH THURSDAY...
PRECIP CHANCES WILL BE MINIMAL DURING THIS PERIOD. AFTER THE LIGHT
WINDS THIS AFTERNOON...WED AND THU WILL BE MUCH BREEZIER DAYS AS SSW
WINDS PICK UP.
THURSDAY NIGHT...
INCREASED RAIN CHANCES IN THE WRN OK PANHANDLE THIS PERIOD AS MODELS
HAVE COME INTO FAIR AGREEMENT WITH A COLD FRONT SLIPPING IN AND ERLY
UPSLOPE FLOW DEVELOPING IN ADVANCE OF A WEAK SHRTWV.
FRIDAY THROUGH MONDAY NIGHT...
TRIED VERY HARD TO PIN DOWN A TIME PERIOD OR LOCATION WHERE PRECIP
CHANCES WILL BE HIGHEST BUT WEAK FORCING IN THE PRESENCE OF DEEP
MOISTURE MEANS CONVECTION WILL BE DIFFICULT TO FORECAST. DO THINK
MOST OF THE AREA WILL SEE RAIN AT ONE TIME OR ANOTHER IN THIS
PERIOD. MODELS SEEM TO BE CONGEALING A BIT BETTER ON TEMPERATURES
WITH NEAR TO SLIGHTLY BELOW NORMAL HIGHS EXPECTED.
SIMPSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 69 94 68 92 67 / 10 5 5 5 5
BEAVER OK 71 99 73 96 68 / 10 10 5 5 20
BOISE CITY OK 66 95 67 92 62 / 5 10 5 10 30
BORGER TX 72 97 71 96 70 / 10 5 5 5 10
BOYS RANCH TX 69 96 69 94 69 / 5 5 5 5 10
CANYON TX 68 93 67 92 66 / 5 5 5 5 5
CLARENDON TX 70 94 69 94 69 / 10 5 5 5 5
DALHART TX 66 96 66 93 64 / 5 5 5 5 20
GUYMON OK 69 99 70 95 65 / 10 10 5 5 30
HEREFORD TX 67 93 65 91 65 / 5 5 5 5 5
LIPSCOMB TX 72 96 72 95 70 / 10 10 5 5 10
PAMPA TX 70 94 69 93 68 / 10 5 5 5 10
SHAMROCK TX 72 94 71 94 69 / 10 5 5 5 5
WELLINGTON TX 74 95 73 96 71 / 10 5 5 5 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
03/13
Hazardous weather outlook, Sep 2, 2:18 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT TUE SEP 2 2014
OKZ001>003-TXZ001>020-031200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
318 PM CDT TUE SEP 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
NORTHERN TEXAS PANHANDLE ON THURSDAY NIGHT...AND AREA WIDE FRIDAY
AFTERNOON THROUGH SUNDAY NIGHT. IF STORMS DEVELOP...THEY COULD BE
MARGINALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Hail, Potter
- When
- September 2, 5:41 PM CST to 5:42 PM CST
- Where
- Potter County, 1.13 mi E of Amarillo to 3.21 mi NE of Amarillo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.200, -101.800
A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, a member of the public reported quarter size hail (1.00 inch) one mile east-southeast of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.
Hail, Randall
- When
- September 2, 5:42 PM CST to 5:43 PM CST
- Where
- Randall County, 4.84 mi SE of Amarillo to 4.74 mi E of Amarillo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.150, -101.760
A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, a member of the public reported quarter size hail (1.00 inch) five miles southeast of town (Randall County). After producing this hail, the thunderstorm slowly moved off to the northeast.
Hail, Randall
- When
- September 2, 5:43 PM CST to 5:44 PM CST
- Where
- Randall County, 3.07 mi SE of Amarillo to 3.68 mi E of Amarillo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.170, -101.780
A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, a member of the public reported quarter size hail (1.00 inch) three miles southeast of town (Randall County). After producing this hail, the thunderstorm slowly moved off to the northeast.
Hail, Potter
- When
- September 2, 5:52 PM CST to 5:53 PM CST
- Where
- Potter County, 2.19 mi SW of (Ama)amarillo Intl A to 0.99 mi W of (Ama)amarillo Intl A
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.200, -101.750
A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, a member of the public reported half dollar size hail (1.25 inches) four miles east of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.
Hail, Potter
- When
- September 2, 5:53 PM CST to 5:54 PM CST
- Where
- Potter County, 0.89 mi NE of (Ama)amarillo Intl A to 2.8 mi NE of (Ama)amarillo Intl A
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 35.230, -101.710
A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, the National Weather Service office observed quarter size hail (1.00 inch) 7 miles east-northeast of town (Randall County). After producing this hail, the thunderstorm slowly moved off to the northeast.
Hail, Potter
- When
- September 2, 5:59 PM CST to 6:00 PM CST
- Where
- Potter County, 0.89 mi NE of (Ama)amarillo Intl A to 3.43 mi NNE of (Ama)amarillo Intl A
- Measured
- 1.25 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 35.230, -101.710
A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, the National Weather Service office observed half dollar size hail (1.25 inches) 7 miles east-northeast of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.
Hail, Potter
- When
- September 2, 6:03 PM CST to 6:04 PM CST
- Where
- Potter County, 0.89 mi NE of (Ama)amarillo Intl A to 3.45 mi NNE of (Ama)amarillo Intl A
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 35.230, -101.710
A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, the National Weather Service office observed quarter size hail (1.00 inch) 7 miles east-northeast of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.
Hail, Potter
- When
- September 2, 6:08 PM CST to 6:10 PM CST
- Where
- Potter County, 0.89 mi NE of (Ama)amarillo Intl A to 4.67 mi NE of (Ama)amarillo Intl A
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 35.230, -101.710
A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, the National Weather Service office observed quarter size hail (1.00 inch) 7 miles east-northeast of town (Potter County). After producing this hail, the thunderstorm slowly moved off to the northeast.
Hail, Potter
- When
- September 2, 6:10 PM CST to 6:12 PM CST
- Where
- Potter County, Amarillo to 1.99 mi NNE of Amarillo
- Measured
- 1.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 35.200, -101.820
A discrete thunderstorm developed over the city of Amarillo (Potter and Randall County) during the evening hours of the 2nd. While over the city, employees at Bell Helicopter reported golf ball size hail (1.75 inches). After producing this hail, the thunderstorm slowly moved off to the northeast.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540046, 540048, 540049, 540050, 540051, 540052, 540053, 540054, 540056.